My understanding is that the beta blocker is to slow down the heart rate. Were you tried on a calcium channel blocker such as cardizem to slow donw the heart rate? If not maybe you could be switched to a calcium channel blocker instead and still achieve the desired results? Are you also on an antiarrhythmic such as Rythmol (propafanone)?
I am on metoprolol succ er 25 mg 1 x daily. It is working great for me. I was started on cardizem first but encountered some edema w/it. I'm also on the Rythmol to maintain a normal heart rhythm.
My personal opinion, much as I hate taking meds, is that I'd rather take a med if it does what it is intended to for me than to have an invasive "procedure" that can't be reversed.
My entired attitude towards any type of surgery is that they can't put back in what they took out and every surgery leaves scar tissue - so - I've gotta be darn sick w/meds not doing the job before I would even CONSIDER much less MAYBE agree to ANY surgery.
Metoprolol (Tartrate and Succinate) is classified as a cardi-selective beta blocker. Think of it as the Tic-Tac of antiarrhythmics, lthough it is often prescribed for social anxiety problems as well. It's easily tolerated by most, which is one reason why it is sort of the first line drug of choice. As the name beta blocker implies, these drugs block beta receptors, which are located in a number of places within the body, including the heart and blood vessels. These receptors are what stress hormones such as adrenaline attach to, causing certain reactions in the body. These reactions can include increases in heart rate, the force with which the heart pumps blood, and blood pressure. Metoprolol helps to block a specific type of beta receptor called beta-1 receptors. In blocking them, the medication causes the reverse effect of these stress hormones. It decreases heart rate and lower blood pressure, as well as the workload of the heart. This means that the heart requires less blood and oxygen to work properly. Your tinnitus might not be casued directly by the drug itself, but by as a result of a change in your body as a result of taking it.
It was so clearly stated to me when I first spoke with my cardiologist and then electrophysiologist, both said the following: There is a myriad of antiarrhythmics and within each one a wide range of concentrations that can be tried to POSSIBLY find the combination that works. In doing so, the patient exposes themselves to the possible serious side effects that each drug can cause, and the drug trials carry just as much risk as a surgical procedure that will permanently fix it. There's some serious s$$t in those seemingly innocuous little pills, and one should consider their potential just as they would a surgical procedure.
When you speak with an electrophysiologist, interview them! Ask how they would proceed with your case. Ask about the risks, and don't be afraid to ask about their history; his/her successes, failures, mortality rates, etc. If an EP had performed over 2000 procedures with one death, and that single death was due to very serious prior complications, would those odds be comfortable for you? It was for me. As I mentioned in a prior post, cardiac ablation destroys tissue, you bet it does! It leaves an internal scar as well. But what's done amounts to a cratch" across a conductive section of heart muscle. The scratch scars over and breaks the former path that wasn't doing you any good in the first place, so what's the sense of leaving it there and trying to deactivate it with medicine? This is basically how my EP explained it to me, and how I came to fear the procedure less than trying different kinds of meds.
I had frequent SVT from 6 to 60. I know what it took from me. I know that in my case, drugs didn't so squat. Through cardiac ablation I now have my life back, and I'm very happy that I had the procedure done, and I'd do it again in a second.
I can't wait to get fixed. But until then I have to deal with the tinitus I guess. I visit my cardio on the 15th and can discuss other meds but I would like to stay on the weaker med and as low of dose as I can. I know it has something to do w the med as the T ramped up the same week I started the metaprolol. You are probably right it's not the med but my body's reaction to it. I just hope it goes away hopefully soon or after I go off it after ablation. It's driving me nuts. Today was a good day as I conquered a big fear of driving alone up 2 hrs to other city to see clients- since I had a BAD svt episode and went off road during fuzz out.(3 months ago)
I have had fears of driving since that. I did it!! Take that stupid SVT! :D